Case Presentation: An 80-year-old man with a past medical history of hypertension, benign prostatic hyperplasia, and hypothyroidism, presented to the emergency department due to a sudden loss of consciousness. The episode lasted a few minutes and was not associated with trauma, prodrome, seizure, or postictal confusion. Patient had recently been prescribed phenazopyridine for a suspected urinary tract infection by his primary care doctor ten days ago. On arrival, he was hemodynamically stable. Physical examination was significant for scleral icterus and diffuse yellowing of the skin. His abdominal examination was unremarkable. CT head without contrast ruled out a stroke. Baseline investigations showed a hemoglobin of 6.8 gm/dL with an elevated reticulocyte count. His BUN/CR were 89/5.5 mg/dL reflecting an acute kidney injury. Indirect bilirubin was 7.3 mg/dL. Hemolytic anemia workup revealed a negative Coombs test, elevated serum lactate dehydrogenase (LDH), and a low serum haptoglobin. A high methemoglobin level was also present, 2.1 (0.2 -0.6%). Peripheral smear showed some occasional bite cells. Negative protein electrophoresis and immunofixation ruled out multiple myeloma. Because of a high index of suspicion for hemolysis, glucose 6-phosphate dehydrogenase (G6PD) testing was done. The serum G6PD level was extremely low at 2.3 (7 – 20.5 U/g Hgb) confirming the diagnosis of acute hemolytic anemia due to G6PD deficiency. The patient received a blood transfusion and intravenous fluids for the next three days after which he improved. On discharge, he was counseled about G6PD deficiency and was advised to avoid certain medications including phenazopyridine to avoid further hemolytic episodes.
Discussion: Although G6PD deficiency is global in its distribution, most cases are seen in Kurdish Jews, Sardinians, and Nigerians. (1-3) Drugs known to cause hemolysis in G6PD deficient individuals include chlorpropamide, chloramphenicol, fluoroquinolones, dapsone, nitrofurantoin, phenazopyridine, sulfonylurea, primaquine, rasburicase, pegloticase, methylene blue, and nalidixic acid. (4) Along with typical signs and symptoms of hemolytic anemia, some patients can also have methemoglobinemia and present with cyanosis, seizures, arrhythmias, and in some cases, death. (5) Peripheral smear can show Heinz bodies (denatured hemoglobin) and bite cells, which when seen are indicative of G6PD deficiency. During an acute hemolytic attack, all RBCs deficient in G6PD are removed and replaced by new erythrocytes and reticulocytes hence G6PD levels may be falsely normal or elevated during an acute attack. (6) Hence it is advised to perform the G6PD assay at least 3 months after an acute attack. However, our patient had significantly low levels of G6PD during an acute attack of hemolysis. The treatment of hemolysis in G6PD deficiency revolves around discontinuing the offending agent or treating the acute illness responsible for triggering the hemolytic attack.
Conclusions: Phenazopyridine is a known cause of hemolysis in G6PD deficient individuals, but only a handful of actual cases of hemolysis due to its use have been reported in the literature in the last 60 years. It not only causes hemolysis in G6PD deficiency, but it can also lead to methemoglobinemia, which can be fatal if not treated timely. Physicians should be mindful of hemolysis associated with phenazopyridine and should avoid drugs associated with hemolysis in susceptible patient populations.